ME/CFS and B1: resuming B1 use after possible overdose

I’m back on the stuff (B1), successfully so far.

One of the scariest things in the world is what I’ve just gone through: figuring out that you have a massive overreaction to something you ingested, but going back on it anyway – extremely cautiously.

How to proceed with caution

So far, having gone from no B1 (and being completely wiped out – back to taking lots of naps) very slowly to a lower dose than I was up to before (1700 mg total B1 vs. 2600 mg), I am stopping to analyze – and plan out the future.

I don’t know if I’m at an optimal dose yet: yesterday I needed several naps to function (I think three – but really can’t remember!).

It was a stressful day for other reasons, but I was semi-functional and writing for at least part of that time, which is my touchstone: no fiction output, and I feel as if I will do almost anything to feel better.

ALMOST, because ending up in the ER is not exactly a contributor to getting on with life. PLUS, I think they misdiagnosed it – and I was lucky they didn’t completely stand in the way of my recovery (time, fluids helped; not having food did NOT help), as they decided it was an allergic reaction (even though none of my symptoms were on the allergy sheet they handed me, and I had none of the symptoms ON that allergy sheet).

Calculating risk/reward

So the question – always the question for us chronically-ill folk – can I risk the medicine for the positive effect I had once?

Why in God’s earth would you go back to taking something that landed you in the ER?

Because nothing else has worked, ever, for your ME/CFS/CFIDS and you just can’t take it any more: you had a bit more energy, a slightly more functional mind, and a longer day (fewer naps).

Before proceeding, what did I learn?

Before discussing the resumption of B1 and the dosage, I stopped to assess – with my husband’s helpful advice to trust myself and what I had learned.

First, research is always incomplete. I had missed this possibility – intense flushing and a BP spike (which may have been a large part anxiety, but I’m not going back there to find out) – but when I combined ‘flushing’ with ‘B1’ various websites popped up. It is a known and possible effect of having too much of a B vitamin in your system – your body tries to shed it, and you have consequences until the levels are acceptable to your body. So sorry, body!

Second, that since I had taken a LOT of B1 since I started with this in mid-July, I had a lot of data on myself that I needed to think about. That turned up specifically that I usually take it with food, and that I usually drink lots and lots of water. Both these behaviors probably help not get the body in a snit.

Third, that I had gotten many usable periods of more energy out over the time I had finally gotten enough B1 into my body, so the mechanism probably works for me (I wish it worked for everyone…).

Fourth, that I had, in my desire to get the B1 working faster, unknowingly participated in a behavior that probably cause my problem: taking the B1 with very little water, on an empty stomach, in the middle of the night, and going back to sleep – hoping to wake up with it already in my system and me functional.

What now? How to proceed with getting back on B1

So, first I took a whole day off. Predictable results: lots of naps, no fiction output. I expected that – I just didn’t want any aftereffects hanging around.

Then, I started back on a minimal dose: 1 − 500 mg. B1 tablet and 1 − 150 mg. benfotiamine tablet (fat-soluble B1) in the morning.

After two days of that, I increased to the same dose, but twice – once when I got up and once at midafternoon WITH a protein shake.

I am watching myself VERY carefully: I finish at least half of that morning shake before I take the B1 (so it doesn’t go into an empty stomach), I added a few calories (some heavy cream), I FINISH the rest of the shake sooner rather than sip it during the morning, and I drink lots of water before, during, and after taking the B1.

I have now been on the next level, 750 mg. B1 + 300 mg. benfotiamine in the morning WITH breakfast, and 500 mg. B1 + 150 mg. benfotiamine around 2 – WITH lunch and lots of water – for two days. The total is 1700 mg. B1, and that is at about the highest level seen in the original B1/Ulcerative Colitis study.

Results so far are good

Both these days have been back in the realm of writing: I finished a scene each day, did a fair bit of editing, and decided it would do. This is my aim for each day: write 1/3 to 1 scenes, and do so in the 2-5 hour writing portion of my day, and then have the rest of the day to do something else (ha!).

I may not need to go higher on the B1 – in fact, I’m planning to stay at this level at least a week – this is about as good as I got on a higher dose (I kept hoping more would help more, but I’m looking back now, and I don’t think it WAS better).

I am not going to revisit the idea of upping the dose again UNLESS I start losing some of the gains I’ve made – life is hard enough with this amount of energy. Unless, of course – and always a possibility – the B1 overreacts on me again.

My promise to the blogosphere: reporting results

I will post on what happens – if you don’t hear anything in the next month or so, the experiment is working, and I’m not upping the dose.

Do you have any B1 results, positive or negative, to share?

Advertisements

4 thoughts on “ME/CFS and B1: resuming B1 use after possible overdose

    1. Alicia Butcher Ehrhardt Post author

      Thank you for your prayers – that’s how I manage to live.

      As for blogging, I can’t seem to find anyone else doing it – have you seen any? I don’t know how widely applicable this is, but I know I’ve benefitted – and nothing has had this effect before. This is the least I can do.

      Please be careful if trying it yourself. Read a lot, make your own decisions.

      Like

      Reply

Comments welcome and valued. Thanks!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s